Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 99, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 13, 2016, 6:27 PM CDT for Cowley County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2016, 6:27 PM CDT (23:27 UTC)
- Expired
- May 13, 2016, 7:06 PM CDT
- In force
- 39 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Cowley County, KS
The radar
The Wichita radar (KICT), 82 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 1:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2163 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
025
WUUS53 KICT 132327
SVRICT
KSC035-140030-
/O.NEW.KICT.SV.W.0099.160513T2327Z-160514T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
627 PM CDT FRI MAY 13 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 626 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER WINFIELD...
MOVING SOUTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ARKANSAS CITY...WINFIELD...DEXTER...MAPLE CITY AND STROTHER FIELD
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3700 9696 3721 9711 3725 9666 3700 9654
TIME...MOT...LOC 2326Z 320DEG 29KT 3724 9694
HAIL...1.25IN
WIND...60MPH
$$
LAWSON2 follow-up statements
765
WWUS53 KICT 132344
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT FRI MAY 13 2016
KSC035-140030-
/O.CON.KICT.SV.W.0099.000000T0000Z-160514T0030Z/
COWLEY KS-
644 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN COWLEY COUNTY...
AT 644 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF DEXTER...OR 12 MILES EAST OF ARKANSAS CITY...MOVING SOUTHEAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ARKANSAS CITY...WINFIELD...DEXTER...MAPLE CITY AND STROTHER FIELD
AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3700 9696 3721 9711 3725 9666 3700 9654
TIME...MOT...LOC 2344Z 322DEG 31KT 3710 9682
HAIL...1.25IN
WIND...60MPH
$$
LAWSON110
WWUS53 KICT 140006
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
706 PM CDT FRI MAY 13 2016
KSC035-140015-
/O.CAN.KICT.SV.W.0099.000000T0000Z-160514T0030Z/
COWLEY KS-
706 PM CDT FRI MAY 13 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COWLEY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
SOUTH CENTRAL KANSAS.
LAT...LON 3700 9696 3721 9711 3725 9666 3700 9654
TIME...MOT...LOC 0004Z 320DEG 29KT 3697 9668
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:35 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 13, 2:35 PM CDT, 3 hours 52 minutes before
Area Forecast Discussion National Weather Service Wichita KS 235 PM CDT FRI MAY 13 2016 .SHORT TERM...(This evening through Monday night) Issued at 234 PM CDT Fri May 13 2016 Scattered strong to severe storms are expected to quickly exit southeast KS by around 03z or shortly thereafter as the front quickly exits the area. In it's wake...unseasonably cool air will overspread the region resulting in below normal temperatures that will linger through the upcoming week. Sat-Mon...lowered pops Sat night/early Sun as any moisture transport/isentropic upglide has diminished or has slowed down from earlier model progs. Showers and thunderstorms are expected to become more numerous later Sun into Monday as a slow moving mid/upper trough translates over the Rockies. The better instability is progged to remain south across the Southern Plains on Monday where the bulk of severe weather is expected. .LONG TERM...(Tuesday through Friday) Issued at 234 PM CDT Fri May 13 2016 Southwest mid/upper flow will prevail across the Central Plains as we remain downstream of the slow moving mid/upper trough over the Rockies. Unsettled weather conditions are anticipated with multiple rounds of deep moist convection expected through the period. Limited insolation will result in a continuation of below normal temperatures through the work week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1236 PM CDT Fri May 13 2016 Scattered strong to severe storms are expected along a strong Canadian cold front this afternoon as it moves into central Kansas. Storms will continue along the front as it moves into south central and southeast Kansas late this afternoon and evening...with most of the activity moving out of the area before midnight. VCTS was inserted in most terminals with amendments expected as chance for TSRA become more imminent. Except for brief MVFR and IFR in and near convection...VFR conditions are expected to prevail for much of the forecast valid time. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 45 61 47 58 / 30 10 10 30 Hutchinson 44 61 44 57 / 10 10 10 30 Newton 43 61 45 59 / 20 10 10 30 ElDorado 44 60 46 59 / 50 10 10 30 Winfield-KWLD 46 61 48 58 / 60 10 10 40 Russell 41 61 42 58 / 10 10 10 30 Great Bend 40 61 43 57 / 10 10 10 40 Salina 42 62 44 60 / 10 10 10 20 McPherson 43 61 43 58 / 10 10 10 30 Coffeyville 47 61 45 61 / 60 10 0 40 Chanute 45 61 45 61 / 60 10 0 30 Iola 45 61 44 60 / 60 10 0 20 Parsons-KPPF 46 61 45 61 / 60 10 0 30 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...KED
Hazardous weather outlook, May 13, 2:50 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 250 PM CDT FRI MAY 13 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-142000- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 250 PM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, EAST CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO IMPACT SOUTH CENTRAL AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF PING PONG BALL SIZE HAIL AND DAMAGING WINDS OF 60 TO 70 MPH. THE RISK FOR SEVERE WEATHER WILL RAPIDLY DIMINISH ACROSS SOUTHERN KANSAS AFTER SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE PERIODIC CHANCES FOR SHOWERS AND EMBEDDED THUNDERSTORMS BEGINNING SUNDAY AND LINGERING THROUGH MUCH OF NEXT WEEK. THE RISK FOR ORGANIZED SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS MAY BE NEEDED ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH THE EARLY EVENING HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Local storm report, May 13, 5:52 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
552 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 4 NW ROSE HILL 37.61N 97.18W
05/13/2016 E60 MPH SEDGWICK KS PUBLIC
PUBLIC REPORT VIA TWITTER OF AN ESTIMATED 60 MPH WINDS
AND HALF INCH HAIL WHICH LASTED 5 MINUTES.
&&
VJPLocal storm report, May 13, 6:05 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TSTM WND DMG 6 S HAMILTON 37.89N 96.16W
05/13/2016 GREENWOOD KS EMERGENCY MNGR
TREES DOWN
&&
MWMLocal storm report, May 13, 6:07 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
607 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL NW MAYFIELD 37.26N 97.55W
05/13/2016 E1.00 INCH SUMNER KS TRAINED SPOTTER
0558 PM HAIL 1 S PERTH 37.16N 97.49W
05/13/2016 E1.00 INCH SUMNER KS TRAINED SPOTTER
0538 PM TSTM WND DMG 2 NNW LEON 37.71N 96.80W
05/13/2016 BUTLER KS FIRE DEPT/RESCUE
LEON FIRE DEPARTMENT REPORTS A 12 INCH TREE LIMB BLOWN
DOWN ON A HOUSE. SIDING DAMAGE IS ALSO REPORTED. TIME IS
APPROXIMATED FROM RADAR.
&&
VJPLocal storm report, May 13, 6:13 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
613 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 7 SSE MAYFIELD 37.17N 97.50W
05/13/2016 E1.25 INCH SUMNER KS TRAINED SPOTTER
0530 PM TSTM WND DMG 5 NE AUGUSTA 37.74N 96.91W
05/13/2016 BUTLER KS FIRE DEPT/RESCUE
AUGUSTA FIRE DEPARTMENT REPORTS SEVERAL POWER POLES BLOWN
OVER AT SOUTHWEST 63RD AND HAVERHILL ROAD. TIME IS
ESTIMATED FROM RADAR
0606 PM HAIL 2 N UDALL 37.42N 97.12W
05/13/2016 E0.88 INCH COWLEY KS TRAINED SPOTTER
&&
VJPSpecial weather statement, May 13, 6:17 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 617 PM CDT FRI MAY 13 2016 KSZ094-098-132345- CHAUTAUQUA KS-ELK KS- 617 PM CDT FRI MAY 13 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN CHAUTAUQUA COUNTY IN SOUTHEASTERN KANSAS... SOUTHWESTERN ELK COUNTY IN SOUTHEASTERN KANSAS... * UNTIL 645 PM CDT * AT 614 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR GRENOLA...OR 11 MILES WEST OF HOWARD...MOVING SOUTHEAST AT 45 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... MOLINE...GRENOLA AND ELK FALLS. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3736 9653 3758 9652 3735 9611 3725 9644 TIME...MOT...LOC 2314Z 315DEG 37KT 3742 9647 LAWSON
Local storm report, May 13, 6:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
625 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND DMG 1 E ROSE HILL 37.57N 97.11W
05/13/2016 BUTLER KS EMERGENCY MNGR
TREES DOWNED
&&
MWMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 3:19 PM CDT | Special Weather Statement | ICT | Woodson | 41 min |
| May 13, 4:06 PM CDT | Special Weather Statement | ICT | Chase | 39 min |
| May 13, 4:16 PM CDT | Special Weather Statement | ICT | Harvey | 29 min |
| May 13, 4:29 PM CDT | Special Weather Statement | ICT | Harvey | 31 min |
| May 13, 4:45 PM CDT | Special Weather Statement | ICT | Chase | 30 min |
| May 13, 4:55 PM CDT | Special Weather Statement | ICT | Butler | 35 min |
| May 13, 5:02 PM CDT | Special Weather Statement | ICT | Sedgwick | 28 min |
| May 13, 5:05 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 55 min |
| May 13, 5:09 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 36 min |
| May 13, 5:11 PM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| May 13, 5:13 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 46 min |
| May 13, 5:32 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 43 min |
| May 13, 5:37 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood | 38 min |
| May 13, 5:42 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 48 min |
| May 13, 5:49 PM CDT | Special Weather Statement | ICT | Sumner | 26 min |
| May 13, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 64 min |
| May 13, 6:04 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson, Woodson | 41 min |
| May 13, 6:08 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 37 min |
| May 13, 6:17 PM CDT | Special Weather Statement | ICT | Elk | 28 min |
| May 13, 6:36 PM CDT | Special Weather Statement | ICT | Chautauqua | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.